Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 176, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 7:27 PM CDT for Mobile County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 13, 2001, 7:27 PM CDT (00:27 UTC)
- Expired
- Oct 13, 2001, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mobile County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 7:35 PM CDT | Thunderstorm Wind 64 M | Mobile, AL | A 74 mph wind gust was recorded at the WKRG-TV studios near the malls in Mobile as a line of severe thunderstorms rolled through the area. The strong winds damaged two satellite dishes at the TV station. In addition, the same line of thunderstorms blew trees |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
205 WUUS54 KMOB 140028 SVRMOB ALC097-140100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 727 PM CDT SAT OCT 13 2001 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOBILE COUNTY IN SOUTHWEST ALABAMA * UNTIL 800 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES EAST OF CITRONELLE TO WEST END OF DAUPHIN ISLAND...MOVING EAST AT 45 MPH. THIS IS AN EXTENSION TO THE SEVERE THUNDERSTORM WARNING CURRENTLY IN EFFECT FOR MOBILE COUNTY. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGE AND WIND GUSTS IN EXCESS OF 60 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... UNIVERSITY OF SOUTH ALABAMA...TURNERVILLE BY 730 PM CDT CALVERT...WHISTLER BY 735 PM CDT DOWNTOWN MOBILE...DAUPHIN ISLAND BY 740 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A STURDY SHELTER UNTIL THE STORMS HAVE PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. LAT...LON 3116 8824 3013 8839 3018 8807 3116 8798
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:42 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Oct 13, 4:42 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 442 PM CDT SAT OCT 13 2001 SQUALL LINE RACING WEST TO EAST THROUGH THE FORECAST AREA WITH TWO TORNADO WATCHES IN EFFECT UNTIL 6 PM. NOT TOO MUCH TIME TO DISCUSS DETAILS OF FORECAST...BUT HAVE BASICALLY SPLIT ZONES WEST/EAST TO COVER POPS AND WIND SHIFT. MENTION OF SEVERE WEATHER HAS BEEN LEFT IN THE FORECAST FOR THIS EVENING ACROSS THE ENTIRE CWA. CATEGORICAL POPS WILL REMAIN IN THE FORECAST OVERNIGHT...MAINLY SOUTHEAST OF INTERSTATE-65...WITH DECREASING CHANCES OVERNIGHT TO THE NORTHWEST OF THE HIGHWAY. CLEARED SKIES OUT FOR SUNDAY WITH WINDS BECOMING NORTHWEST AROUND 15 MPH. DRY AND COOL THROUGH MIDWEEK...THEN CONTINUED TO DRY WITH A WARMING TREND LATER IN THE WEEK. MARINE...WILL KEEP WINDS AND SEAS HIGH AS PRESSURE GRADIENT WILL CONTINUE TO TIGHTEN AHEAD OF APPROACHING COLD FRONT. GUST TO NEAR GALE FORCE WILL BE MENTIONED FOR TONIGHT. FROPA EXPECTED ON SUNDAY MORNING WITH SCATTERED SHOWERS AND STORMS ENDING. /22 PRELIM NUMBERS... MOB UU 065/077 052/076 052 22+00 PNS UU 069/079 056/076 054 22+10 DTS UU 071/080 060/076 058 22+20 GZH UU 065/077 049/075 049 22+-0 2R0 UU 061/076 049/076 050 22+00 61A UU 065/076 049/076 049 22+00 .MOB... AL...SCA GMZ630-650-670 TONIGHT. FL...SCA GMZ655-675 TONIGHT. MS...NONE.
In the hours before
Local storm report, Oct 13, 1:52 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
152 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 2 SW FOLEY AL TORNADO
10/13/01 BALDWIN LARGE TORNADO ON THE
GROUND. REPORTED BY LAW
ENFORCEMENT.
1238 PM FORT MORGAN AL TORNADO
10/13/01 BALDWIN NEAR PLANTATION. REPORTED
BY PUBLIC.
0730 AM FAIRHOPE AL WIND DAMAGE
10/13/01 BALDWIN ROOF OFF BARN ON PECAN ST.
REPORTED BY EMA.
0733 AM MONTROSE AL WIND DAMAGE
10/13/01 BALDWIN TREES BLOWN DOWN ON
SEVERAL HOUSES AND GARAGE
DOOR BLOWN IN AT SCENIC
HWY 98 AND CEDAR RD.
DELocal storm report, Oct 13, 5:00 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
500 PM CDT SAT OCT 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM DAPHNE AL TORNADO
10/13/01 BALDWIN TORNADO TOUCHDOWN REPORTED
BY EMA
0228 PM PENSACOLA FL TORNADO
10/13/01 ESCAMBIA TORNADO TOUCHDOWN ON ROUTE
29 AROUND 6397 PENSACOLA
BOULEVARD.
REPORTED BY PENSACOLA
FIRE DEPT.
304 PM GULF BREEZE FL TORNADO
10/13/01 SANTA ROSA WATERSPOUT MOVED ONSHORE
NEAR GULF BREEZE.
REPORTED BY SANTA ROSA
EMA OFFICIALS.
315 PM WAYNESBORO MS WIND DAMAGE
10/13/01 WAYNE TREES DOWNED BY HIGH
THUNDERSTORM WINDS.
342 PM PERKINSTON MS 1.75 INCH HAIL
10/13/01 STONE COVERED THE GROUND.
REPORTED BY STONE COUNTY
911.
400 PM BUTLER AL WIND DAMAGE
10/13/01 CHOCTAW SEVERAL REPORTS OF TREES
DOWN ACROSS COUNTY.
443 PM 5 SW MILTON FL TORNADO
10/13/01 SANTA ROSA TORNADO REPORTED BY EMA
OFFICIALS AT
INTERSTATE 10...EXIT 7
AT AVALON BOULEVARD.Special weather statement, Oct 13, 5:45 PM CDT, 1 hour 42 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-140300- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 545 PM CDT SAT OCT 13 2001 ...A HIGH RISK OF SEVERE WEATHER CONTINUES FOR MUCH OF SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE IN ADDITION TO EXTREME SOUTHEAST MISSISSIPPI THIS EVENING... ...A TORNADO WATCH CONTINUES IN EFFECT FOR MUCH OF THE REGION EARLY THIS EVENING... THE POTENTIAL STILL EXISTS FOR DAMAGING TORNADOES ACROSS SOUTHWEST...SOUTH CENTRAL ALABAMA IN ADDITION TO THE WESTERN FLORIDA PANHANDLE AND EXTREME SOUTHEAST MISSISSIPPI THIS EVENING. HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 70 MPH ARE ALSO POSSIBLE WITH SEVERE STORMS. OVER SOUTHEAST MISSISSIPPI...THE THREAT TOWARD 9 PM IS EXPECTED TO GRADUALLY TRANSITION TO ONE OF HEAVY RAIN AFTER THE MAIN LINE OF THUNDERSTORMS PASSES. THE THREAT OF SCATTERED SEVERE TORNADIC STORMS AHEAD OF THE LINE WILL CONTINUE SHIFTING SLOWLY EAST ACROSS SOUTHERN ALABAMA AND THE WESTERN FLORIDA PANHANDLE THROUGH MIDNIGHT. PERSONS ACROSS SOUTHEAST MISSISSIPPI...SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE SHOULD CLOSELY MONITOR THE LATEST UPDATES AVAILABLE ON THEIR LOCAL TELEVISION STATIONS...COMMERCIAL WEATHER BROADCASTS IN ADDITION TO DIRECT WEATHER SERVICE BROADCASTS ON NOAA WEATHER RADIO. BE READY TO SEEK SAFE SHELTER IMMEDIATELY SHOULD A SEVERE WEATHER OR TORNADO WARNING BE ISSUED FOR YOUR AREA. STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD MAINTAIN A HIGH STATE OF READINESS. THOSE THAT HAVE NOT ACTIVATED SHOULD DO SO AS SOON AS POSSIBLE. STAY TUNED FOR ADDITIONAL UPDATES...STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:16 PM CDT | Special Marine Warning | MOB | 3 hr | |
| Oct 13, 7:16 PM CDT | Special Marine Warning | MOB | 3 hr | |
| Oct 13, 7:16 PM CDT | Special Marine Warning | MOB | 3 hr | |
| Oct 13, 7:29 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 31 min |
| Oct 13, 7:44 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 31 min |
| Oct 13, 7:51 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 39 min |
| Oct 13, 8:14 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 31 min |
| Oct 13, 8:44 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 61 min |
| Oct 13, 8:44 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 31 min |
| Oct 13, 8:58 PM CDT | Tornado Warning | MOB | Covington, Crenshaw | 32 min |
| Oct 13, 9:36 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington, Crenshaw | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.